Kansas, 2017

Hail and Damaging Winds in Kansas, March 23 to 24, 2017

March 23 to 24, 2017 · NWS DDC · 18 events in 7 counties and zones

The first severe weather event of the spring developed as a s/wv trough moved out of the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The first severe weather event of the spring developed as a s/wv trough moved out of the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 23, 2:46 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 23, 2:46 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
346 PM CDT Thu Mar 23 2017

...Updated short term, long term and fire weather discussion...

.SHORT TERM...(This evening through Friday)
Issued at 345 PM CDT Thu Mar 23 2017

Short term weather issues center around severe weather potential
this evening and then high wind potential for Friday. A strong
upper level storm system was moving out of the western states this
afternoon and will move out over the central and southern Plains
on Friday. Strong southerly low level flow was pushing low to mid
50s dewpoints into western and central Kansas which was aiding in
an increasingly unstable airmass. SPC Mesoscale Analysis page
shows MLCape values up around 1500 J/KG by mid afternoon. Model
soundings also show the warm layer aloft present today over the
area eroding this afternoon. In addition, surface obs show a
dryline sharpening up over far western Kansas this afternoon.
Convergence along this dryline has been fairly weak so far.

Convective allowing models all tend to show thunderstorms breaking
out along and east of the dryline around the 5pm-7pm time frame.
Given the increasing instability and 0-6km bulk shear around
50-60kts, there should be an opportunity for a few supercell
thunderstorms this evening. Hail and damaging winds still appear
to be the main threat but an isolated tornado can not be ruled out
for a few hours early on. As has been pointed out by previous
shifts, the convective mode may change to a more linear
configuration this evening given that the bulk shear vectors are
not that perpendicular to the surface boundary.

Storms intensity should decrease as the evening goes on. Most
models agree that most of the convective activity should be ending
or moving out of western Kansas by around midnight or shortly
thereafter.

As the upper system moves out on Friday, a strong surface low
pressure center will move from eastern Colorado into the northern
Panhandle region. A very strong pressure gradient will develop
over northwest and far southwest Kansas during the day. Model
soundings from the GFS and NAM show 50-60 knot winds developing in
the upper portions of the mixed layer across far southwest Kansas
during the day. The the best chance for high wind criteria to be
met across my area will be along and west of Highway 25. Have
upgraded the High Wind Watch to a warning in that area for
tomorrow and will leave the watch farther east intact for now.

The bulk of any deformation precipitation will stay to the north
and west of southwest Kansas on Friday. Will keep a chance for
showers and isolated thunderstorms going through the day Friday as
well given instability due to the cold air aloft during the day.

.LONG TERM...(Friday night through Thursday)
Issued at 345 PM CDT Thu Mar 23 2017

Additional chances for rain and thunderstorms will be possible on
Sunday and again around the middle of next week as more upper
level storm systems move across the central CONUS in this active
weather pattern. Timing continues to be an issue with the storm
system around the middle of next week as the ECMWF shows a more
progressive storm while the GFS has the system moving out slower
and farther to the south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Mar 23 2017

The stratus in KHYS should be clearing out in the next hour,
creating VFR conditions for all TAF sites, except for possible
periods of MVFR due to thunderstorms. With a low pressure system
coming through overnight, the pressure gradient is increased
causing sustained winds of 20-30 knots and wind gusts of up to 40
knots through ~10Z, when the gusts dies down. However, winds will
remain at 10-20 knots thereafter. Scattered thunderstorms, with
the potential for some to become severe due to hail and high
winds, start after ~1Z for KGCK and KDDC and ~3Z for KHYS. Storms
should move out of all areas by ~7Z.

&&

.FIRE WEATHER...
Issued at 345 PM CDT Thu Mar 23 2017

Will keep the Red Flag Warning for the western three counties of
southwest Kansas going until expiration time this evening. A dry
line was moving into far southwest Kansas with humidity levels
along the Highway 27 corridor falling into the mid teens to around
20 this afternoon. Conditions should improve rapidly toward sunset
as the dry line surges back to the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  62  37  65 /  70  50  10   0
GCK  45  56  33  66 /  60  40  10   0
EHA  45  53  32  67 /  50  30   0   0
LBL  46  61  34  68 /  70  30  10   0
HYS  53  64  38  61 /  60  40  20  10
P28  54  71  42  66 /  30  40  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 7 AM CDT /6 AM MDT/ to 7 PM CDT /6 PM
MDT/ Friday for KSZ061-062-074-075-084-085.

Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ061-074-084.

High Wind Watch from Friday morning through Friday evening for
KSZ043-044-063-076-077-086-087.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Reynolds
FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 23, 2:48 AM CST, 13 hours 27 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Dodge City KS
348 AM CDT Thu Mar 23 2017

KSZ030-031-043>046-061>066-074>081-084>090-232100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Thu Mar 23 2017 /248 AM MDT Thu Mar 23 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms capable of producing hail up to 2 inches and
wind gusts of 60 to 70 mph will be possible early this evening.
There is even a slight chance for an brief isolated tornado early
in the event.

A red flag warning is in effect this afternoon for extreme western
Kansas. Please refer to the latest fire weather product (RFWDDC)
for more details.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk
* Fog: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Very strong north winds of 30 to 40 mph can be expected on Friday.
Wind gusts of 50 to 55 will also be possible, especially west of
a Dighton to Meade line.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Significant risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Limited risk

* Sunday
  - Lightning: Limited risk
  - Fire weather: Limited risk

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed early this evening,
especially near the highway 83 corridor.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Mar 23, 3:58 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 PM CDT THU MAR 23 2017

KSZ084-232245-
Morton KS-
458 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 545 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Eva, or 8 miles south of Elkhart, moving northeast at
55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Elkhart, Rolla, Richfield, Wilburton, Point of Rocks at Cimarron
Grassland and Cimarron Grassland Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3738 10204 3738 10157 3699 10157 3699 10204
TIME...MOT...LOC 2157Z 203DEG 52KT 3688 10190

HOVORKA
Special weather statement, Mar 23, 4:01 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT THU MAR 23 2017

KSZ043-044-063-232245-
Finney KS-Lane KS-Scott KS-
501 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...FINNEY...
SOUTHERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Garden City, moving northeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Scott City, Dighton, Holcomb, Modoc, Grigston, Plymell,
Shallow Water, Amy, Friend, Manning, The Tractor Elevator, The Lowe
Elevator and The Tennis Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.

LAT...LON 3837 10040 3777 10085 3778 10109 3852 10109
      3856 10040
TIME...MOT...LOC 2201Z 204DEG 37KT 3807 10088

HOVORKA

The radar

The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
March 23, 4:15 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.000, -101.890

Hail, Scott

When
March 23, 4:22 PM CST
Where
Scott County, 5.76 mi SSW of Grigston
Measured
1 in hail
Reported by
Public
Coordinates
38.400, -100.750

Nickel to quarter sized hail covered the ground.

Hail, Morton

When
March 23, 4:33 PM CST
Where
Morton County, 5.01 mi W of Wilburton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.090, -101.860

Hail, Morton

When
March 23, 4:50 PM CST
Where
Morton County, 3.58 mi ENE of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.290, -101.720

Most of the stones were soft and splattered upon impact.

Hail, Stanton

When
March 23, 5:05 PM CST
Where
Stanton County, 4.15 mi S of Big Bow
Measured
0.75 in hail
Reported by
Public
Coordinates
37.510, -101.570

Winds were 50 to 55 mph as the hail fell.

Hail, Stanton

When
March 23, 5:10 PM CST
Where
Stanton County, 3.83 mi SSE of Big Bow
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -101.540

The ground was covered by the hail.

Hail, Grant

When
March 23, 5:15 PM CST
Where
Grant County, 2.59 mi ENE of Stano Station
Measured
0.75 in hail
Reported by
Public
Coordinates
37.590, -101.460

Thunderstorm Wind, Grant

When
March 23, 5:15 PM CST
Where
Grant County, 2.59 mi ENE of Stano Station
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.590, -101.460

Winds were estimated at 60 MPH.

Hail, Grant

When
March 23, 5:20 PM CST
Where
Grant County, 3.07 mi WNW of Ulysses Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -101.420

Most of the hail was dime sized with a few larger stones.

Thunderstorm Wind, Grant

When
March 23, 5:22 PM CST
Where
Grant County, 5.55 mi N of Stano Station
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -101.490

Pea sized hail also accompanied the 60 MPH wind gusts.

Hail, Morton

When
March 23, 5:28 PM CST
Where
Morton County, 1.79 mi WSW of Rolla
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.110, -101.660

Thunderstorm Wind, Grant

When
March 23, 5:29 PM CST
Where
Grant County, 5.53 mi N of Ulysses Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.680, -101.370

There was also 1 inch diameter hail with the wind.

Hail, Grant

When
March 23, 5:29 PM CST
Where
Grant County, 6.91 mi N of Ulysses Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -101.370

In addition to the hail, winds were estimated to be 60 MPH.

Hail, Morton

When
March 23, 6:07 PM CST
Where
Morton County, 2.07 mi S of Rolla
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.090, -101.630

Thunderstorm Wind, Grant

When
March 23, 6:47 PM CST
Where
Grant County, 0.69 mi S of Ulysses Arpt
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
37.590, -101.370

Thunderstorm Wind, Finney

When
March 23, 7:56 PM CST
Where
Finney County, 0.88 mi NW of (Gck)garden City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.940, -100.740

Thunderstorm Wind, Ford

When
March 24, 12:00 AM CST
Where
Ford County, 1.38 mi N of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.770, -100.020

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Hodgeman

When
March 24, 12:10 AM CST
Where
Hodgeman County, 8.71 mi W of Jetmore Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
37.980, -100.040

A pivot irrigation sprinkler was overturned by high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690617, 690618, 690619, 690621, 690622, 690623, 690624, 690637, 690625, 690638, 690626, 690639, 690646, 690627, 690640, 690641, 690642, 690636.